WikiMD logo

Coronavirus: Prevention | FAQs | COVID-19 portal

URGENT: Vitamin D | Latest research | NIH | CDC | Worldometer

Study: Dietary cholesterol may not raise cardiovascular risk! Ketogenic diet

Quote: Let food be thy medicine and medicine be thy food - Hippocrates (Father of medicine).

Anticonvulsant hypersensitivity syndrome

From WikiMD

Anticonvulsant/sulfonamide hypersensitivity syndrome is a potentially serious hypersensitivity reaction that can be seen with medications with an aromatic amine chemical structure, such as aromatic anticonvulsants (e.g. diphenylhydantoin, phenobarbital, phenytoin, carbamazepine, lamotrigine), sulfonamides, or other medications with an aromatic amine (e.g., procainamide). Cross-reactivity should not occur between medications with an aromatic amine and medications without an aromatic amine (e.g., sulfonylureas, thiazide diuretics, furosemide, and acetazolamide); therefore, these medications can be safely used in the future.[1]

The hypersensitivity syndrome is characterized by a rash that is initially rash that appears similar to measles (morbilliform).[2]:118 The rash may also be a one of the potentially lethal severe cutaneous adverse reactions, the DRESS syndrome, Stevens-Johnson syndrome, or toxic epidermal necrolysis.[3][4] Systemic manifestations occur at the time of skin manifestations and include a high number of eosinophils in the blood, liver inflammation, and interstitial nephritis. However, a subgroup of patients may become hypothyroid as part of an autoimmune thyroiditis up to 2 months after the initiation of symptoms.[1]

This kind of adverse drug reaction is caused by the accumulation of toxic metabolites; it is not the result of an IgE-mediated reaction. The risk of first-degree relatives’ developing the same hypersensitivity reaction is higher than in the general population.[1]

As this syndrome can present secondary to multiple anticonvulsants, the general term "anticonvulsant hypersensitivity syndrome" (AHS) is favored over the original descriptive term "dilantin hypersensitivity syndrome."[2]:118 As of 2015, two cases of AHS have been reported that manifested during long-term treatment with multiple anti-seizure medications. Death due to multiple organ failure can occur; symptoms also mimic lymphoma and AHS has been called "pseudolymphoma" as a result. Changing the medications involved to those in a different class can avoid further problems.[5]

See also

References

  1. 1.0 1.1 1.2 ACP Medicine Board Review from Medscape (2005)
  2. 2.0 2.1 James, William; Berger, Timothy; Elston, Dirk (2005). Andrews' Diseases of the Skin: Clinical Dermatology. (10th ed.). Saunders. ISBN 0-7216-2921-0.

External links


W8MD weight loss logo

Ad. Tired of being overweight?. W8MD's insurance Weight loss program can HELP*

Quick links: Medicine Portal | Encyclopedia‏‎‏‎ | Gray's Anatomy‏‎ | Topics‏‎ |‏‎ Diseases‏‎ | Drugs | Wellness | Obesity‏‎ | Metabolic syndrome | Weight loss*
Disclaimer: The entire contents of WIKIMD.ORG are for informational purposes only and do not render medical advice or professional services. If you have a medical emergency, you should CALL 911 immediately! Given the nature of the wiki, the information provided may not be accurate, misleading and or incorrect. Use the information on this wiki at your own risk! See full Disclaimer.
Link to this page: <a href="http://www.wikimd.org/wiki/Anticonvulsant_hypersensitivity_syndrome">Anticonvulsant hypersensitivity syndrome</a>

  • Individual results may vary for weight loss from our sponsors.